Format

Send to

Choose Destination
Filaria J. 2003 Oct 24;2 Suppl 1:S4.

Clinical picture, epidemiology and outcome of Loa-associated serious adverse events related to mass ivermectin treatment of onchocerciasis in Cameroon.

Author information

1
Institut de Recherche pour le Développement (IRD), DSS, 213 rue La Fayette, 75480 Paris Cedex 10, France. boussinesq@ird.fr

Abstract

In August 2002, 65 cases of Loa-associated neurological Serious Adverse Events were reported after ivermectin treatment. The first signs, occurring within the 12-24 hours following treatment, included fatigue, generalized arthralgia, and sometimes agitation, mutism, and incontinence. Disorders of consciousness, including coma, generally appeared between 24 and 72 hours, and showed a rapid variation with time. The most frequent objective neurological signs were extrapyramidal. The patients presented with haemorrhages of the conjunctiva and of the retina. Biological examinations showed a massive Loa microfilaruria, the passage of Loa microfilariae into the cerebrospinal fluid, haematuria, and an increase in the C-reactive protein, all of which have been correlated with the high intensity of the initial Loa microfilaraemia. Eosinophil counts decreased dramatically within the first 24 hours, and then rose again rapidly. Electroencephalograms suggested the existence of a diffuse pathological process within the first weeks; the abnormalities disappearing after 3-6 months. Death may occur when patients are not properly managed, i.e. in the absence of good nursing. However, some patients who recovered showed sequelae such as aphasia, episodic amnesia, or extrapyramidal signs. The main risk factor for these encephalopathies is the intensity of the initial Loa microfilaraemia. The disorders of consciousness may occur when there are >50,000 Loa microfilariae per ml. The possible roles of co-factors, such as Loa strains, genetic predisposition of individuals, co-infestations with other parasites, or alcohol consumption, seem to be minor but they should be considered. The mechanisms of the post-ivermectin Loa-related encephalopathies should be investigated to improve the management of patients developing the condition.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center